Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Taking benadryl for swollen and purple tongue. Not cured. What treatment should be done?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3387 Questions
Hi my name is XXXXXX My tongue is swollen and purple on the back left side and hurts. I tried taking some benadryl but it is ineffective. Is this anything to worry about. I had this happen a few months ago and went to the hospital but they said it was a allergic reaction and gave me a epi pen and benadryl. This did not help and my tongue stayed swollen for 2 weeks. The same thing is happening again.
Posted Sat, 13 Oct 2012 in Ear, Nose and Throat Problems
Answered by Dr. Raju A.T 2 hours later

Thanks for your query.

The description you give fits well into a presentation seen in allergic reactions.If Benadryl is not helping then a consideration into inflammatory or deficiency conditions has to be made.

The other cause where tongue swelling or ulcerations are commonly seen is nutritional deficiencies of Vitamins specially the Bcomplex.Such conditions usually present with swelling or ulcers on the tongue for few weeks and a gap of month or two. Taking an anti inflammatory like Tab Motrin 400 mg twice daily after food for three days will resolve an episode but taking Multivitamin supplements daily for two to three months will prevent recurrences.

Hope I answered your query.

Wish you good health.

Above answer was peer-reviewed by
Follow-up: Taking benadryl for swollen and purple tongue. Not cured. What treatment should be done? 1 hour later
Thank you for your reply. I have read on line that maybe it is a vitamin deficiency, I take Fish oil, flaxseed oil, vitamin e, vitamin c, vitamin d3 and b-complex on a daily basis. Should I up the dose of B-complex? I did notice chest discomfort before both episodes. But, didn't associate it with the tongue swelling.
Answered by Dr. Raju A.T 4 hours later

Thanks for writing back.

No , there would be no need for increasing the dose.Time for the recovery depends on the severity of deficiency. Hence, do continue on the same dosage.

The chest discomfort is not related to the present could be due to mild acid disturbances in the stomach.

Wish you speedy recovery.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor